My father was aged 45 had been diagnosed with colon cancer in the sigmoid, he was operated where they removed about 13" of his colon and reconnected - biopsy resulted in dukes B and he received some months of chemo. Now almost 5 years passed and my father is 49years now and he was diagnosed of reoccurance of cancer this time in the 60 and 65cm of his colon. 10 days ago the professor operated and he told us that they removed almost all the large intestine and joined side by side the small intestine with the last part of the large colon so that they didn't have the need to do the pouch. After surgery he had the ng tube in his nose and he was on morphine and also the catheter (no drain done) and drip. After 5 days of surgery he was doing fine, but on the 6th day the nurses removed his ng tube and told him he could drink sips and some luquid food. But just after he started having gatorade, some sprite and jelly he started vomitting green to brown colour. We called nurses and said thats normal after that type of surgery. Again he took water and throw up, everytime he takes something even to drink he throws up this green vomit, he's been like this for almost 7 days without eating or drinking only drip. They also tried to give him food substance drink like choclate yogurt but again he throws up. Now they told us that he cannot have anything liquid or solid so as to give time his smotach to function. Please let me know if they are right or is this normal cause i am very worried for my dad. He also suffers from anxiety and depression. The doctor said since he has no pain in the abdonimal it means that there isn't blockage. He is also doing diarreha cause but doctors said thats normal cause now he has short intestines. please let me know if all this is normal and why really is this green vomit. thanks a lot
Hi. Your dad's green vomit may mean that there's bile mixed with the vomit. This happens when there is obstruction or blockage beyond the first part of the small intestine (duodenum), such that intestinal material admixed with bile can't pass through the intestine and is regurgitated as green vomit.
Obstruction of the intestines can come in two forms. It may be a physical obstruction. For example, there may be a cancerous growth blocking the passage of material through the intestine. Or it may be a "functional" obstruction, called ileus. This is a condition wherein the gastrointestinal (GI) tract gets sluggish and does not move a lot. This is a natural reaction of the GI tract when it gets subjected to stress (for example surgery). Since the intestines are not moving, the food and water also do not get moved down the intestines. So the effect is like that of a physical obstruction.
Now when the doctor told you that your dad doesn't have any blockage, he may be referring to the fact that there's no physical obstruction, but since he is repeatedly vomiting bile-containing material, my guess is he's probably having ileus. Being on morphine for a long time can also aggravate the ileus. But he should be able to recover from the ileus as he recovers from the surgery. It's just going to take some time for the bowels to recover their function.
Thanks a lot for your reply, today the did the barium test the liquid tasting like anise and they told us that the intestines are almost totally paralised and also they said that there is a small obstrction cause his intestines are irritated and blowted. After the test he vomited again a whole bag. After this they re started him on the drip and tried again to do the ng tube but they couldn't manage to do it cause he started vomitting again every time they push down. When i asked the nurse what can they can do to do the ng tube he said i am sorry but notting cause we already tried 4 times without success and they will not try to do it under anestetic. Now they told us just leave him on drip only and nothing by mouth until he gets better. I asked meaning how long? he answered we do not know. He has no pain at where he was operated. And he is passing diarreha 2 to 3 times a day. To complicate more things my dad has depression and he is on litium and paxitine and zanax. They are giving him these pills every day by mouth and he only have a sip to swollow them. What we noticed is that his voice is coming back and that he is talking more clear. Also he is getting hiccups freqently. Please can you let me know how long maybe this may take and what can he do to help himself heal faster. Also please can you explain how did this obstruction occur? Your answer is very much appreciated. thanks a lot.
Hi. Your doctors just confirmed what I have been suspecting. When they said that his intestines "are almost totally paralyzed",they're actually referring to the "ileus" - the fuinctional obstruction which I described in my earlier post. The most likely cause of the ileus is the stress that your dad's bowels have gone through because of the surgery and the cancer itself. I really can't give you an estimate of how long it's going to take before the ileus resolves. The speed of your dad's recovery from this condition really depends on how strong his body is. There are some things which can be done (I'm sure his doctors are already doing it) to speed up recovery from the ileus, and I've listed them below:
1. Allow the bowels to rest as much as possible. This means that nutrition may have to be given intravenously, instead of through the gut.
2. Insert a nasogastric tube to decompress the air which accumulates in the bowels as a result of the paralysis. This would also help reduce the stress on the bowels.
3. Correct any electrolyte deficiencies, specifically low serum potassium, as this aggravates the ileus.
Same here, my dad got operated 20 days back. he feels better, they start with little liquids, and again he starts vomitting ,they put him back drips.
how long it might take? he is very very weak. thanks
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.